Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

Instability of Flows in Spatially Developing Media

R. E. Hunt and D. G. Crighton
Proceedings: Mathematical and Physical Sciences
Vol. 435, No. 1893 (Oct. 8, 1991), pp. 109-128
Published by: Royal Society
Stable URL: http://www.jstor.org/stable/52004
Page Count: 20
  • Read Online (Free)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Instability of Flows in Spatially Developing Media
Preview not available

Abstract

This paper studies specific forms of partial differential equations which represent the amplitude evolution of disturbances to flows in media whose properties vary slowly in space (over a length scale ε -1). A method is described for finding series solutions in the small parameter ε , and general results for the Green's function and the time-periodic response are obtained. With the aid of a computer-based symbolic algebra manipulation package, the method permits results to be obtained to any desired accuracy for any specified spatial variation. The method is then applied to find the Green's function for the linearized Ginzburg-Landau equation (which is a good simple model of instability growth in many marginally unstable fluid-dynamical systems) in the case where the instability parameter μ (normally a constant in the equation) varies with the spatial coordinate. Even though the method produces only power series solutions in ε , it is shown that with its help exact analytic solutions, valid for all ε (however large), can be found in some cases. The exact solutions for the cases of linear and quadratic spatial variation of μ are obtained and discussed, and criteria are found for the onset of global instability. Comparisons are made between these criteria and the local absolute and convective instability criteria, and the results are found to be in qualitative agreement with other authors' numerical and analytic results; in particular, it is shown that a small region of local absolute instability (up to a maximal size which is known analytically) may exist and yet that the flow may be globally stable. It is also shown that in the case of quadratic spatial variation of μ with an infinite region of local absolute instability, the Green's function may (for some particular parameter ranges) become infinite at all spatial locations simultaneously at some finite time.

Page Thumbnails

  • Thumbnail: Page 
109
    109
  • Thumbnail: Page 
110
    110
  • Thumbnail: Page 
111
    111
  • Thumbnail: Page 
112
    112
  • Thumbnail: Page 
113
    113
  • Thumbnail: Page 
114
    114
  • Thumbnail: Page 
115
    115
  • Thumbnail: Page 
116
    116
  • Thumbnail: Page 
117
    117
  • Thumbnail: Page 
118
    118
  • Thumbnail: Page 
119
    119
  • Thumbnail: Page 
120
    120
  • Thumbnail: Page 
121
    121
  • Thumbnail: Page 
122
    122
  • Thumbnail: Page 
123
    123
  • Thumbnail: Page 
124
    124
  • Thumbnail: Page 
125
    125
  • Thumbnail: Page 
126
    126
  • Thumbnail: Page 
127
    127
  • Thumbnail: Page 
128
    128